Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 50, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 30, 2013, 2:13 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2013, 2:13 PM PDT (21:13 UTC)
- Expired
- Aug 30, 2013, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835
WGUS56 KSGX 302113
FFWSGX
CAC065-073-310015-
/O.NEW.KSGX.FF.W.0050.130830T2113Z-130831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 515 PM PDT
* AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM TWO STORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
MOUNTAIN...WARNER SPRINGS...AND AGUANGA
* DRAINAGE IN AND AROUND THIS AREA INCLUDE COTTONWOOD CREEK AND
AGUA CALIENTE CREEK. THESE CREEKS WILL LIKELY RUN HIGH AND MAY
OVERFLOW THEIR BANKS.
* HEAVY RAIN AND FLASH FLOODING MAY IMPACT HIGHWAY 79 AND 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3322 11673 3331 11698 3354 11692 3349 11671
3347 11651 3325 11644
$$
PALMER3 follow-up statements
590
WGUS76 KSGX 302145
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT FRI AUG 30 2013
CAC065-073-310015-
/O.CON.KSGX.FF.W.0050.000000T0000Z-130831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
245 PM PDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER
THE WARNED AREA. ONE HOUR RAINFALL RATES ARE RANGING BETWEEN 1 AND
1.25 INCHES WITH THESE THUNDERSTORMS. DRAINAGE IN AND AROUND THIS
AREA INCLUDE COTTONWOOD CREEK AND AGUA CALIENTE CREEK. THESE CREEKS
WILL LIKELY RUN HIGH AND MAY OVERFLOW THEIR BANKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK GROVE AND
AGUANGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3322 11673 3331 11698 3354 11692 3349 11671
3347 11651 3325 11644
$$
PALMER535
WGUS76 KSGX 302239
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
339 PM PDT FRI AUG 30 2013
CAC065-073-310015-
/O.CON.KSGX.FF.W.0050.000000T0000Z-130831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
339 PM PDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...
AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER
THE WARNED AREA. ONE HOUR RAINFALL RATES ARE RANGING BETWEEN 1.5
AND 2 INCHES WITH THESE THUNDERSTORMS. THIS INCLUDES THE AREA JUST
EAST OF THE HIGHWAY 79 AND 371 JUNCTION...AND RIGHT OVER HIGHWAY
79. FLASH FLOODING AS WELL AS MUD AND ROCK SLIDES ALONG THESE
HIGHWAYS ARE LIKELY...AND THE CALIFORNIA HIGHWAY PATROL IS REPORTING
ROADWAY FLOODING ALONG HIGHWAY 79 AND OAK GROVE TRUCK TRAIL.
DRAINAGE IN AND AROUND THIS AREA INCLUDE COTTONWOOD CREEK AND AGUA
CALIENTE CREEK. THESE CREEKS WILL LIKELY RUN HIGH AND MAY OVERFLOW
THEIR BANKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK GROVE AND
AGUANGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3322 11673 3331 11698 3354 11692 3349 11671
3347 11651 3325 11644
$$
PALMER517
WGUS76 KSGX 310008
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
508 PM PDT FRI AUG 30 2013
CAC065-073-310016-
/O.EXP.KSGX.FF.W.0050.000000T0000Z-130831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
508 PM PDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR SOUTHWESTERN
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...
THUNDERSTORMS OVER THE WARNED AREA HAVE DISSIPATED THIS AFTERNOON.
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 515
PM. STORM TOTAL ESTIMATES OVER THE WARNED AREA RANGED BETWEEN 2 AND
3 INCHES.
LAT...LON 3322 11673 3331 11698 3354 11692 3349 11671
3347 11651 3325 11644
$$
PALMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:23 PM PDT, 50 minutes earlier.
Area forecast discussion, Aug 30, 1:23 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT FRI AUG 30 2013
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING...
BUT THE HUMIDITY WILL LINGER FOR A FEW MORE DAYS. FOR THE HOLIDAY
WEEKEND...IT WILL BE SLIGHTLY COOLER WEST OF THE MOUNTAINS...AND
DRIER AIR ALOFT WILL DECREASE THE THUNDERSTORM THREAT AND CONFINE IT
TO THE MOUNTAINS AND DESERTS. CONTINUED SEASONALLY WARM IN A
MODIFIED MONSOONAL FLOW THROUGH NEXT WEEK WITH A CHANCE FOR ISOLATED
MOUNTAIN AND DESERT THUNDERSTORMS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
VERY HEAVY RAINFALL AND LOCAL FLASH FLOODING STILL A CONCERN THROUGH
THIS EVENING...
THUNDERSTORMS WERE IN PROGRESS AT MIDDAY OVER SAN BERNARDINO
COUNTY...AND SATELLITE IMAGERY SHOWED CU BUILDING OVER THE HIGHER
TERRAIN THROUGH THE HIGHER CLOUD BREAKS. THE NKX SOUNDING WAS VERY
WET BUT ALSO FAIRLY STABLE...SO IT APPEARS ONLY THOSE AREAS WITH
SUFFICIENT HEATING WILL BE ABLE TO CONVECT. THE HIGHER TERRAIN WILL
ALSO HAVE AN ADVANTAGE WHERE HEATING IS SUFFICIENT. VERY HIGH PWS
WELL IN EXCESS OF TWO INCHES ARE PRESENT OVER THE AREA...SO
THUNDERSTORMS WILL BE CAPABLE OF EXTREME RAINFALL RATES.
A WEAK EASTERLY WAVE OVER SOCAL TODAY IS DRIFTING SLOWLY
NORTHWARD...ALLOWING MID-LEVEL WINDS TO SHIFT FROM EASTERLY TO
SOUTHERLY. THIS SOUTHERLY FLOW WILL BRING SOME DRYING TO THE MID-
LEVELS...HOWEVER NEAR THE SFC...HIGH HUMIDITY WILL LIKELY PREVAIL
FOR A FEW MORE DAYS IN A MODIFIED MARINE LAYER. MODELS ARE
ADVERTISING BETTER ONSHORE FLOW THROUGH THE WEEKEND...SO CONDITIONS
SHOULD BECOME MORE COMFORTABLE WEST OF THE MOUNTAINS THROUGH LABOR
DAY. THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE HOWEVER FOR MTN/
DESERT THUNDERSTORMS.
BROAD HIGH PRESSURE OVER THE CENTER OF THE COUNTRY WILL REMAIN IN
CONTROL OF OUR WEATHER INTO NEXT WEEK. THE HIGH VARIES IN STRENGTH
AND POSITION...BUT THE FLOW ALOFT REMAINS FAVORABLE THROUGH NEXT
WEEK FOR OCCASIONAL INTRUSIONS OF MONSOONAL MOISTURE INTO SOCAL.
THIS WILL KEEP A THREAT OF MAINLY AFTERNOON AND EVENING MTN/DESERT
SHWRS/TSTMS MUCH OF THE WEEK.
IT WILL REMAIN QUITE WARM INLAND NEXT WEEK AS HEIGHTS/THICKNESS
REMAIN ELEVATED...BUT THE SEA BREEZE SHOULD BECOME A BIT STRONGER...
HOLDING COASTAL AREAS CLOSER TO AVERAGE...WITH OCCASIONAL NIGHT/
MORNING CLOUDS/FOG.
&&
.AVIATION...
291925Z...MULTIPLE SCT-BKN CLOUD LYRS BETWEEN 5000-30000 FT MSL.
UNTIL 31/0600 UTC...SCT SHOWERS AND ISOLD TSTMS WITH BASES 5000-8000
FT MSL AND TOPS TO FL450 MOVING NORTH-NORTHWEST. VSBY 2-4SM IN +SHRA.
&&
.MARINE...
HAVE A MARINE WEATHER STATEMENT VALID UNTIL 2300 PDT TONIGHT...FOR
THREAT OF ISOLATED THUNDERSTORMS MOVING WESTWARD FROM COAST TO 30 NM
OFFSHORE. SO FAR STORMS DEVELOPING OVER LAND HAVE BEEN TRACKING
ALMOST DUE NORTH.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO
COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...BALFOURHazardous weather outlook, Aug 30, 5:45 AM PDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 545 AM PDT FRI AUG 30 2013 CAZ042-043-057-311200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SANTA ANA MOUNTAINS AND FOOTHILLS- 545 AM PDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-050-311200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 545 AM PDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS LIKELY TODAY. CAZ055-056-058-060>062-311200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 545 AM PDT FRI AUG 30 2013 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM UNTIL 11 PM PDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN ON SATURDAY. SMALLER CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS LIKELY TODAY. MOEDE
In the hours before
Local storm report, Aug 30, 11:35 AM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1135 AM PDT FRI AUG 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 7 N BIG BEAR CITY 34.37N 116.86W
08/29/2013 SAN BERNARDINO CA TRAINED SPOTTER
REPORTED MAJOR FLOODING IN DRY WASHES AND
DEBRIS REMOVAL REQUIRED ON HIGHWAY 18
TOWARDS BIG BEAR AT INTERSECTION OF CAMPO
ROAD. WATER AS DEEP AS 2 FEET IN PLACES.
FLASH FLOOD DURATION 3 HOURS
&&
IRIS SYSTEMLocal storm report, Aug 30, 11:41 AM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1141 AM PDT FRI AUG 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 15 E APPLE VALLEY 34.51N 116.95W
08/29/2013 SAN BERNARDINO CA TRAINED SPOTTER
2 1/2 MILES OF ROUTE 247 REQUIRED MUD AND
DEBRIS REMOVAL BY HEAVY EQUIPMENT. RESIDUAL
MUD AS DEEP AS 4 INCHES. WATER REPORTED
FLOWING OVER THE ROADWAY. TIME ESTIMATED.
FLASH FLOOD DURATION 2 HOURS
&&
IRIS SYSTEMLocal storm report, Aug 30, 1:14 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
114 PM PDT FRI AUG 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD 18 NE APPLE VALLEY 34.67N 116.96W
08/30/2013 SAN BERNARDINO CA DEPT OF HIGHWAY
WATER CROSSING ROUTE 247.
&&
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:59 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 17 hr |
| Aug 30, 12:19 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 56 min |
| Aug 30, 12:23 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 1:47 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 1:49 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 4 hr |
| Aug 30, 1:55 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 30, 2:32 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 3:10 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 30, 3:35 PM PDT | Special Weather Statement | SGX | Orange | 55 min |
| Aug 30, 3:53 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 30, 3:58 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 30, 4:24 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 30, 4:31 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 44 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.